Nebraska, 2021

Extreme Cold and Heavy Snow in Nebraska, February 12 to 15, 2021

February 12 to 15, 2021 · NWS CYS · 17 events in 9 counties and zones

Heavy snow from low pressure across the Panhandle coupled with record breaking cold in the aftermath made things difficult for area ranchers on Valentine's Day as many were in the calving season. Many ranchers had to prepare additional feed and wind breaks to keep herd alive along with heavy snow during portion of the extreme cold.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Heavy snow from low pressure across the Panhandle coupled with record breaking cold in the aftermath made things difficult for area ranchers on Valentine's Day as many were in the calving season. Many ranchers had to prepare additional feed and wind breaks to keep herd alive along with heavy snow during portion of the extreme cold. Chadron, Scottsbluff, Alliance, and Sidney all set new record low temperatures during this period as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 12, 10:43 AM MST, 2 hours 17 minutes earlier.

Area forecast discussion, Feb 12, 10:43 AM MST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1043 AM MST Fri Feb 12 2021

.UPDATE...
Issued at 925 AM MST Fri Feb 12 2021

Increased snow coverage and snowfall intensity as a shortwave
trough moves through the region today, with an attached decent
moisture plume connected to the system. Have also gone ahead and
issued a Winter Weather Advisory for the snow totals expected
Saturday evening through Sunday morning along the western
Nebraska and central through east Laramie County I-80 corridor,
with several inches expected over an 18 hour period due to wrap-
around moisture as a closed low passes to the south of the
Colorado border; also, with more than one model run under our belt
hinting in this direction, felt comfortable with this decision
point. Otherwise, no updates needed with the forecast largely on
track. Cold temperatures persist today through Monday morning as
the cold arctic air plunges further south each day - should
encompass the region with the stationary front south of the border
by Sunday morning and the BITTER cold airmass very much in place.

&&

.SHORT TERM...(Today through Saturday night)
Issued at 310 AM MST Fri Feb 12 2021

Broad west-northwest flow aloft extended coast to coast with the
polar vortex from south-central Canada into the Dakotas and Upper
Midwest. The leading edge of the arctic airmass reached from the
Pacific Northwest into southwest WY and south along the CO/NM Front
Range. At 2 AM, the front was through Rawlins and Laramie where
temperatures plummeted into the single digits but north of Saratoga
where it was in the mid 20s. Further east, temperatures ranged from
0 to -10 degrees. Northeasterly winds 5 to 10 mph produced wind
chills of -20 to -30 degrees, with a few locales in the NE Panhandle
as low as -35 degrees. Areas of light snow were spreading east across
southern WY and northern CO. WYDOT webcams indicated gusty winds
and some blowing snow with visibilities between 3 and 5 miles along
I-80 between Laramie and Rawlins.

Forecast challenges during the short term will focus on temperatures,
winds, wind chills and accumulating snow.

A upper low entering northern CA early this morning will become
an open wave as it tracks southeast into southern AZ tonight.
Meanwhile, a series of short waves will track across eastern WY
and western NE through Saturday night. Moisture and QG lift over
the shallow cold dome will produce widespread accumulating snow.
Favorable orographics will generate periods of moderate to heavy
snow over the Sierra Madres/Snowies with 24 to 30 inches. Another
band of moderate to occasionally heavy snow will set up over
south-central WY into the NE Panhandle where 3 to 8 inches is
expected, heavier over the North Laramie Range where Winter
Weather Advisories are in effect through Saturday afternoon. A
Winter Weather Advisory for snow and blowing snow will continue
through early this evening for Arlington/Elk Mountain.

The arctic front will move little the next 24 to 36 hours with high
temperatures in the 20s and 30s over southern Carbon and Albany
counties. Elsewhere, highs will range from -5 to 15 degrees. Low
temperatures tonight will range from the teens southern Carbon and
southwest Albany counties, to the single digits and teens below
zero elsewhere. Wind chills of -15 to -25 degrees are expected
over the plains today, falling to -25 to -35 degrees tonight. The
front will move further west Saturday night, with lows from -5 to
-20 degrees.

Wind chills Saturday night will range from -20 to -40 degrees over
most of the CWA, so Wind Chill Advisory/Warning headlines will need
to be expanded.

.LONG TERM...(Sunday through Thursday)
Issued at 310 AM MST Fri Feb 12 2021

A deep longitudinal trough will dominate much of the CONUS next week.
After morning lows of -10 to -25 degrees, the arctic airmass will
begin to shift east of the CWA Monday, allowing a slow moderation
of temperatures through the middle of the week. Periodic snow
showers will primarily impact much of Carbon and Albany counties
Monday through Wednesday. Westerly winds will increase with gusts
exceeding 40 mph, mainly west of I-25.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1033 AM MST Fri Feb 12 2021

SE WY...Periods of LIFR to MVFR conditions with bands of snowfall
moving through SE WY until around 00Z (5 PM MST) Friday. MVFR
after 00Z (5 PM MST). As the snow moves back in Saturday, there
will be periods of IFR conditions.

NE Panhandle...LIFR to IFR conditions as snow moves through SE WY
and NE Panhandle. There will be periods Friday night into Saturday
morning where the snow lightens and MVFR conditions are in place,
but consistent snowfall will move back in by around 15Z (8 AM
MST) lowering all sites back down to LIFR to IFR conditions.

&&

.FIRE WEATHER...
Issued at 215 AM MST Fri Feb 12 2021

No fire weather concerns are expected due to very cold temperatures,
non-critical humidities, extensive snow cover and additional chances
for accumulating snow through early next week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 5 AM MST Saturday for WYZ101-102-
     106>108.

     Wind Chill Advisory until 11 AM MST Monday for WYZ101-102-
     106>108-117>119.

     Winter Weather Advisory from 5 PM Saturday to 11 AM MST Sunday
     for WYZ118-119.

     Winter Storm Warning until 11 AM MST Sunday for WYZ112-114.

     Winter Weather Advisory until 8 PM MST this evening for WYZ110.

NE...Winter Weather Advisory until 5 AM MST Saturday for NEZ002-003-
     019>021-095-096.

     Wind Chill Advisory until 11 AM MST Monday for NEZ002-003-
     019>021-054-055-095-096.

     Winter Weather Advisory from 5 PM Saturday to 11 AM MST Sunday
     for NEZ020-021-054-055.

&&

UPDATE...AB
SHORT TERM...MAJ
LONG TERM...MAJ
AVIATION...LK
FIRE WEATHER...MAJ
Hazardous weather outlook, Feb 12, 3:35 AM MST, 9 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
335 AM MST Fri Feb 12 2021

WYZ103>105-109-111-113-115-116-131045-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-South Laramie Range-
335 AM MST Fri Feb 12 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Periods of light to moderate snow will continue today and tonight.
Accumulations of 2 to 4 inches are expected. Gusty winds up to 35
mph will produce areas of blowing snow and reduced visibilities.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Very cold temperatures and wind chills will impact the area
Saturday through Monday with periods of light snow.

.Spotter information statement...

Spotters are encouraged to report snow, blowing snow, or other
significant weather to the National Weather Service in Cheyenne.

WYZ110-131045-
North Snowy Range Foothills-
335 AM MST Fri Feb 12 2021

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

The Winter Weather Advisory remains in effect until 8 PM this
evening. Total snowfall accumulations of 2 to 5 inches are expected.
Gusty winds up to 40 mph will produce areas of blowing snow and
reduced visibilities.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Very cold temperatures and wind chills will impact the area
Saturday through Monday with periods of light snow.

.Spotter information statement...

Spotters are encouraged to report snow, blowing snow, or other
significant weather to the National Weather Service in Cheyenne.

NEZ002-003-019>021-095-096-WYZ101-102-106>108-131045-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-
335 AM MST Fri Feb 12 2021

This hazardous weather outlook is for portions of the western
Nebraska Panhandle...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Periods light to moderate snow will develop today and continue
tonight. Accumulations of 2 to 4 inches are expected. Winter
Weather Advisories are in effect.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Light to moderate snow will linger through Saturday with an
additional 1 to 2 inches expected.

Very cold temperatures and wind chills will affect the area
Saturday through Monday.

.Spotter information statement...

Spotters are encouraged to report snow, blowing snow, or other
significant weather to the National Weather Service in Cheyenne.

WYZ112-114-131045-
Sierra Madre Range-Snowy Range-
335 AM MST Fri Feb 12 2021

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

A Winter Storm Warning remains in effect. Periods of moderate to
heavy snow will occur along with gusty winds producing blowing and
drifting snow.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The Winter Storm Warning continues until 11 AM Sunday. Total snow
accumulations of 24 to 30 inches are expected.

Very cold temperatures and wind chills will affect the area Saturday
through Monday with periods of light snow.

.Spotter information statement...

Spotters are encouraged to report snow, blowing snow, or other
significant weather to the National Weather Service in Cheyenne.

NEZ054-055-WYZ117>119-131045-
Kimball County-Cheyenne-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
335 AM MST Fri Feb 12 2021

This hazardous weather outlook is for portions of the western
Nebraska Panhandle and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A Wind Chill Advisory is in effect this morning and again tonight
for wind chills as low as 30 below zero. Areas of light snow will
also develop.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The Wind Chill Advisory remains in effect until 11 AM Monday. Very
cold temperatures and wind chills will continue. Light to moderate
snow is expected Saturday and Saturday night.

.Spotter information statement...

Spotters are encouraged to report snow, blowing snow, or other
significant weather to the National Weather Service in Cheyenne.

In the hours before

Local storm report, Feb 12, 11:29 AM MST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1129 AM MST FRI FEB 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             FORT LARAMIE            42.21N 104.52W
02/12/2021  M1.0 INCH        GOSHEN             WY   COCORAHS

            COCORAHS STATION WY-GS-25 FORT LARAMIE 0.2
            NW.

0800 AM     SNOW             3 NE CHEYENNE           41.17N 104.76W
02/12/2021  M0.5 INCH        LARAMIE            WY   COCORAHS

            COCORAHS STATION WY-LM-193 CHEYENNE 2.6 NE.

0745 AM     SNOW             CHADRON                 42.83N 103.00W
02/12/2021  M2.0 INCH        DAWES              NE   COCORAHS

            COCORAHS STATION NE-DS-5 CHADRON 0.2 NW.

0725 AM     SNOW             6 NE ARLINGTON          41.66N 106.13W
02/12/2021  M1.9 INCH        CARBON             WY   COCORAHS

            COCORAHS STATION WY-CR-5 ROCK RIVER 9.6 WSW.

0700 AM     SNOW             9 NNE HARRISON          42.80N 103.79W
02/12/2021  M3.0 INCH        SIOUX              NE   CO-OP OBSERVER

            CO-OP OBSERVER STATION ZIMN1 9.1 NE
            HARRISON.

0700 AM     SNOW             1 N WHEATLAND           42.06N 104.96W
02/12/2021  M0.9 INCH        PLATTE             WY   COCORAHS

            COCORAHS STATION WY-PT-26 WHEATLAND 0.9 N.

0700 AM     SNOW             16 WSW BORDEAUX         41.83N 105.21W
02/12/2021  M3.0 INCH        PLATTE             WY   COCORAHS

            COCORAHS STATION WY-PT-14 WHEATLAND 20.0 SW.

0700 AM     SNOW             10 S KEELINE            42.61N 104.74W
02/12/2021  M1.0 INCH        NIOBRARA           WY   COCORAHS

            COCORAHS STATION WY-NB-9 MANVILLE 13 SSW.

0700 AM     SNOW             4 NW BURNS              41.23N 104.41W
02/12/2021  M0.7 INCH        LARAMIE            WY   COCORAHS

            COCORAHS STATION WY-LM-96 BURNS 3.5 NW.

0700 AM     SNOW             6 NNW NORTH CHEYENNE    41.30N 104.83W
02/12/2021  M0.5 INCH        LARAMIE            WY   COCORAHS

            COCORAHS STATION WY-LM-112 CHEYENNE 10.7 N.

0700 AM     SNOW             ELK MOUNTAIN            41.68N 106.42W
02/12/2021  M1.0 INCH        CARBON             WY   COCORAHS

            COCORAHS STATION WY-CR-18 ELK MOUNTAIN 0.3
            SW.

0700 AM     SNOW             1 NW CENTENNIAL         41.31N 106.13W
02/12/2021  M2.4 INCH        ALBANY             WY   COCORAHS

            COCORAHS STATION WY-AB-108 CENTENNIAL 1.1
            NNE.

0700 AM     SNOW             2 SE CHADRON STATE PARK 42.66N 102.98W
02/12/2021  M3.0 INCH        DAWES              NE   COCORAHS

            COCORAHS STATION NE-DS-1 CHADRON 11.6 S.

0700 AM     SNOW             7 WSW HILLSDALE         41.17N 104.60W
02/12/2021  M0.5 INCH        LARAMIE            WY   COCORAHS

            COCORAHS STATION WY-LM-106 CHEYENNE 9.9 E.

0600 AM     SNOW             2 ENE CHEYENNE          41.16N 104.76W
02/12/2021  M0.5 INCH        LARAMIE            WY   COCORAHS

            COCORAHS STATION WY-LM-82 CHEYENNE 2.0 ENE.

&&

WM
Local storm report, Feb 12, 11:31 AM MST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1131 AM MST FRI FEB 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             3 NNE HAWK SPRINGS      41.83N 104.25W
02/12/2021  M0.6 INCH        GOSHEN             WY   COCORAHS

            COCORAHS STATION WY-GS-11 YODER 6.5 SSE.

0800 AM     SNOW             GUERNSEY                42.26N 104.75W
02/12/2021  M0.7 INCH        PLATTE             WY   COCORAHS

            COCORAHS STATION WY-PT-25 GUERNSEY 0.3 WSW.

0600 AM     SNOW             15 S BUSHNELL           41.01N 103.88W
02/12/2021  M0.8 INCH        KIMBALL            NE   CO-OP OBSERVER

            CO-OP OBSERVER STATION BSSN1 14.5 NE PAWNEE
            BUTTES.

0700 AM     SNOW             9 WSW HARRISON          42.65N 104.05W
02/12/2021  M1.5 INCH        SIOUX              NE   CO-OP OBSERVER

            CO-OP OBSERVER STATION HRNN1 HARRISON.

0800 AM     SNOW             1 NNW RAWLINS           41.80N 107.24W
02/12/2021  M3.0 INCH        CARBON             WY   CO-OP OBSERVER

            CO-OP OBSERVER STATION RLSW4 RAWLINS 1 N.

&&

WM
Local storm report, Feb 12, 11:32 AM MST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1132 AM MST FRI FEB 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             2 ESE CHEYENNE          41.13N 104.75W
02/12/2021  M1.5 INCH        LARAMIE            WY   COCORAHS

            COCORAHS STATION WY-LM-28 CHEYENNE 2.3 ESE.

&&

WM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 extreme cold/wind chill, 8 heavy snow. Local standard time, as filed.

Heavy Snow, Cheyenne

When
February 12, 1:00 PM MST to February 14, 10:00 AM MST
Where
Cheyenne forecast zone
Reported by
Public
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

Observer located one mile north of Sidney measured 7.5 inches of snowfall the morning of the 13th. Another public observer in Sidney measured a storm total of 11.5 inches of snowfall the morning of the 14th.

Heavy Snow, South Sioux

When
February 12, 9:00 PM MST to February 14, 4:00 AM MST
Where
South Sioux forecast zone
Reported by
Trained Spotter
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

Observer located eight miles east-northeast of Torrington measured 7.0 inches of snowfall.

Heavy Snow, North Sioux

When
February 12, 9:00 PM MST to February 14, 4:00 AM MST
Where
North Sioux forecast zone
Reported by
Trained Spotter
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

Observer located thirteen miles south-southeast of Harrison measured 13.0 inches of snowfall.

Heavy Snow, Dawes

When
February 12, 9:00 PM MST to February 14, 4:00 AM MST
Where
Dawes forecast zone
Reported by
Public
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

Observer located in the City of Chadron measured 6.0 inches of snowfall.

Heavy Snow, Box Butte

When
February 12, 9:00 PM MST to February 14, 4:00 AM MST
Where
Box Butte forecast zone
Reported by
CoCoRaHS
Coordinates
42.220, -103.086 (the zone’s center; the record gives no point)

Observer located five miles east of Alliance measured 6.0 inches of snowfall.

Heavy Snow, Scotts Bluff

When
February 12, 9:00 PM MST to February 14, 4:00 AM MST
Where
Scotts Bluff forecast zone
Reported by
COOP Observer
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

Observer located three miles west of Scottsbluff measured 10.0 inches of snowfall. Official Scottsbluff Climate COOP observer measured a one-day total snowfall of 7.2 inches breaking a daily record for the climate site of 5.2 inches of snowfall back in 1915.

Heavy Snow, Banner

When
February 12, 9:00 PM MST to February 14, 4:00 AM MST
Where
Banner forecast zone
Reported by
COOP Observer
Coordinates
41.546, -103.710 (the zone’s center; the record gives no point)

Observer located four miles west-southwest of Redington measured 7.5 inches of snowfall on the morning of the 13th.

Heavy Snow, Morrill

When
February 12, 9:00 PM MST to February 14, 4:00 AM MST
Where
Morrill forecast zone
Reported by
Public
Coordinates
41.716, -103.010 (the zone’s center; the record gives no point)

Observer located in Bridgeport measured 6.0 inches of snowfall.

Extreme Cold/Wind Chill, Dawes

When
February 14, 12:00 AM MST to February 15, 5:45 AM MST
Where
Dawes forecast zone
Reported by
ASOS
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

Chadron Airport measured overnight and daytime periods of minus 30 wind chills. With area ranchers in calving season, many had to prepare additional feed and wind breaks to keep herd alive along with heavy snow during portion of the extreme cold. Chadron also tied a record low temperature on the 14th with minus 21 with previous record set in 1936.

Extreme Cold/Wind Chill, Scotts Bluff

When
February 14, 2:58 AM MST to February 15, 8:47 AM MST
Where
Scotts Bluff forecast zone
Reported by
ASOS
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

Scottsbluff Airport measured wind chill values in below minus 30 in addition to setting one new record low temperatures on the 14th with minus 20 and tying a record low on the 15th with minus 20. The previous record for the 14th was minus 19 set in 1900, and the record for the 15th was minus 20 set in 1903. With area ranchers in calving season, many had to prepare additional feed and wind breaks to keep herd alive along with heavy snow during portion of the extreme cold.

Extreme Cold/Wind Chill, Banner

When
February 14, 5:58 AM MST to February 15, 4:58 AM MST
Where
Banner forecast zone
Reported by
Mesonet
Coordinates
41.546, -103.710 (the zone’s center; the record gives no point)

Sensors K1CW and K1BW measured sub minus 30 wind chills. With area ranchers in calving season, many had to prepare additional feed and wind breaks to keep herd alive along with heavy snow during portion of the extreme cold.

Extreme Cold/Wind Chill, Kimball

When
February 14, 4:58 PM MST to February 15, 11:11 AM MST
Where
Kimball forecast zone
Reported by
AWOS
Coordinates
41.198, -103.715 (the zone’s center; the record gives no point)

Minus 30 wind chills measured at Kimball Airport. With area ranchers in calving season, many had to prepare additional feed and wind breaks to keep herd alive along with heavy snow during portion of the extreme cold.

Extreme Cold/Wind Chill, Box Butte

When
February 14, 5:55 PM MST to February 15, 10:15 AM MST
Where
Box Butte forecast zone
Reported by
ASOS
Coordinates
42.220, -103.086 (the zone’s center; the record gives no point)

Alliance Airport measured overnight and daytime periods of minus 30 wind chills. With area ranchers in calving season, many had to prepare additional feed and wind breaks to keep herd alive along with heavy snow during portion of the extreme cold. Alliance also broke a record low temperature on the 14th with minus 28. Previous record was minus 22 set back in 1936.

Extreme Cold/Wind Chill, Cheyenne

When
February 14, 5:58 PM MST to February 15, 10:38 AM MST
Where
Cheyenne forecast zone
Reported by
ASOS
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

Sidney Airport measured minus 30 wind chills in addition to setting two new record low temperatures. The first on the 14th was a low temperature of minus 31 breaking the previous record of minus 10 set in 1978. On the 15th, a new low temperature was set with minus 25 and the previous record of minus 18 set in 2007. With area ranchers in calving season, many had to prepare additional feed and wind breaks to keep herd alive along with heavy snow during portion of the extreme cold.

Extreme Cold/Wind Chill, North Sioux

When
February 14, 6:01 PM MST to February 15, 4:24 AM MST
Where
North Sioux forecast zone
Reported by
Department of Highways
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

Nebraska Department of Roads sensors measured the period of minus 30 wind chills. With area ranchers in calving season, many had to prepare additional feed and wind breaks to keep herd alive along with heavy snow during portion of the extreme cold.

Extreme Cold/Wind Chill, South Sioux

When
February 14, 6:13 PM MST to February 15, 3:00 AM MST
Where
South Sioux forecast zone
Reported by
Other Federal Agency
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

U.S. Climate Reference Network site at the Agate Fossil Beds National Monument measured the period of sub minus 30 wind chills. With area ranchers in calving season, many had to prepare additional feed and wind breaks to keep herd alive along with heavy snow during portion of the extreme cold.

Extreme Cold/Wind Chill, Morrill

When
February 14, 11:21 PM MST to February 15, 8:34 AM MST
Where
Morrill forecast zone
Reported by
Department of Highways
Coordinates
41.716, -103.010 (the zone’s center; the record gives no point)

Nebraska Department of Roads sensors across the county measured sub minus 30 wind chills. With area ranchers in calving season, many had to prepare additional feed and wind breaks to keep herd alive along with heavy snow during portion of the extreme cold.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941511, 941435, 941436, 941437, 941438, 941503, 941504, 941510, 942107, 942109, 942211, 942214, 942108, 942223, 942224, 942227, 942212.